Cataract eye surgery
I am 75 years old and in very good health. In February, I had cataract operations in both eyes. The right eye is fine, clear with improved vision. The left eye has the improved vision too but has been experiencing recurring Subconjunctival Hemorrhages in the two months now since the operation.
One doctor said its the creams or oils I'm using. This makes little sense to me. I'm using nothing new and never had these prior to the operation. I was also told that maybe I'm rubbing that eye when I sleep. Ive never been an eye rubber, this is new since the operation and I feel its directly related.
My family doctor suggested a blood vessel may have been injured during the operation making it sensitive to breakage but will heal over time. Although this doesn't make total sense either because if true wouldn't I have had a Subconjunctival Hemorrhage right after the operation. I did not.
The first Subconjunctival Hemorrhage in the left eye occurred 3 or 4 weeks AFTER the operation (in March) and have been recurring since. Its middle April and Ive had one mild one and three severe ones since then (over the past 4 weeks).
Have you heard of this before? Do you have any information or thoughts on this?
Thanks for your Question
Here are some explanations:
1- You might have abnormal conjunctival or subconjunctival blood vessels in that eye especially near the phaco surgery wound. This abnormality can be in the shape, size or the course of this blood vessel. This can be treated with laser.
2- Conjunctival Chalasis. It is a relaxation of the conjunctiva in which its adherence to its underlying tissue is loose. Usually it occurs in old age and also after cataract surgery and also in people with dry eyes. It can be treated with excision of abnormal conjunctiva.
3- Sometime your sleeping position can induce this subconjunctival bleeding. For example if you sleep on the side of this eye and your hand under your face, it might press on this eye.
4- Taking oral medications with anticoagulant action such as aspirin and Coumadin.
5- Systemic diseases such as hypertension and diabetes mellitus.
6- I advise you to visit an hematologist if you have History of recurrent bruising or bleeding from other parts of your body such as nose or Urinary tract or with stool.
7- You may also have to visit a hematologist if you don’t fit any of the above explanations because sometimes mild blood abnormalities can cause such thing.